Heparin-associated thrombocytopenia and thrombosis syndrome in a rehabilitation patient

Mark Allen Young, Eli D. Ehrenpreis, Mark Ehrenpreis, Steven Kirshblum

Research output: Contribution to journalArticle

Abstract

Heparin-associated thrombocytopenia and thrombosis (HATT) syndrome is a severe complication of heparin therapy. Since patients admitted for rehabilitation are at high risk for deep-vein thrombosis and pulmonary embolism, prophylactic doses of subcutaneous heparin are frequently used. We report the case of a 73-year-old woman with a history of heparin exposure, admitted to a comprehensive rehabilitation program for management of severe back pain. The patient was started on subcutaneous heparin. After 18 days of hospitalization, she developed marked thrombocytopenia and a massive venous thrombosis in the right lower extremity. On intravenous heparin therapy, the platelet count continued to decline. The thrombocytopenia resolved with discontinuation of heparin. This case illustrates a devastating complication of heparin therapy and emphasizes that physiatrists should be aware of this acute and preventable drug reaction.

Original languageEnglish (US)
Pages (from-to)468-470
Number of pages3
JournalArchives of Physical Medicine and Rehabilitation
Volume70
Issue number6
DOIs
StatePublished - 1989
Externally publishedYes

Fingerprint

Thrombocytopenia
Heparin
Thrombosis
Rehabilitation
Venous Thrombosis
Back Pain
Platelet Count
Pulmonary Embolism
Lower Extremity
Hospitalization
Therapeutics
Pharmaceutical Preparations

Keywords

  • Anticoagulation
  • Deep vein thrombosis
  • Heparin
  • Pulmonary embolism
  • Thrombocytopenia

ASJC Scopus subject areas

  • Rehabilitation

Cite this

Heparin-associated thrombocytopenia and thrombosis syndrome in a rehabilitation patient. / Young, Mark Allen; Ehrenpreis, Eli D.; Ehrenpreis, Mark; Kirshblum, Steven.

In: Archives of Physical Medicine and Rehabilitation, Vol. 70, No. 6, 1989, p. 468-470.

Research output: Contribution to journalArticle

Young, Mark Allen ; Ehrenpreis, Eli D. ; Ehrenpreis, Mark ; Kirshblum, Steven. / Heparin-associated thrombocytopenia and thrombosis syndrome in a rehabilitation patient. In: Archives of Physical Medicine and Rehabilitation. 1989 ; Vol. 70, No. 6. pp. 468-470.
@article{1670a0290a8f4f8ab5b005c90b4efc04,
title = "Heparin-associated thrombocytopenia and thrombosis syndrome in a rehabilitation patient",
abstract = "Heparin-associated thrombocytopenia and thrombosis (HATT) syndrome is a severe complication of heparin therapy. Since patients admitted for rehabilitation are at high risk for deep-vein thrombosis and pulmonary embolism, prophylactic doses of subcutaneous heparin are frequently used. We report the case of a 73-year-old woman with a history of heparin exposure, admitted to a comprehensive rehabilitation program for management of severe back pain. The patient was started on subcutaneous heparin. After 18 days of hospitalization, she developed marked thrombocytopenia and a massive venous thrombosis in the right lower extremity. On intravenous heparin therapy, the platelet count continued to decline. The thrombocytopenia resolved with discontinuation of heparin. This case illustrates a devastating complication of heparin therapy and emphasizes that physiatrists should be aware of this acute and preventable drug reaction.",
keywords = "Anticoagulation, Deep vein thrombosis, Heparin, Pulmonary embolism, Thrombocytopenia",
author = "Young, {Mark Allen} and Ehrenpreis, {Eli D.} and Mark Ehrenpreis and Steven Kirshblum",
year = "1989",
doi = "10.1016/0003-9993(89)90009-9",
language = "English (US)",
volume = "70",
pages = "468--470",
journal = "Archives of Physical Medicine and Rehabilitation",
issn = "0003-9993",
publisher = "W.B. Saunders Ltd",
number = "6",

}

TY - JOUR

T1 - Heparin-associated thrombocytopenia and thrombosis syndrome in a rehabilitation patient

AU - Young, Mark Allen

AU - Ehrenpreis, Eli D.

AU - Ehrenpreis, Mark

AU - Kirshblum, Steven

PY - 1989

Y1 - 1989

N2 - Heparin-associated thrombocytopenia and thrombosis (HATT) syndrome is a severe complication of heparin therapy. Since patients admitted for rehabilitation are at high risk for deep-vein thrombosis and pulmonary embolism, prophylactic doses of subcutaneous heparin are frequently used. We report the case of a 73-year-old woman with a history of heparin exposure, admitted to a comprehensive rehabilitation program for management of severe back pain. The patient was started on subcutaneous heparin. After 18 days of hospitalization, she developed marked thrombocytopenia and a massive venous thrombosis in the right lower extremity. On intravenous heparin therapy, the platelet count continued to decline. The thrombocytopenia resolved with discontinuation of heparin. This case illustrates a devastating complication of heparin therapy and emphasizes that physiatrists should be aware of this acute and preventable drug reaction.

AB - Heparin-associated thrombocytopenia and thrombosis (HATT) syndrome is a severe complication of heparin therapy. Since patients admitted for rehabilitation are at high risk for deep-vein thrombosis and pulmonary embolism, prophylactic doses of subcutaneous heparin are frequently used. We report the case of a 73-year-old woman with a history of heparin exposure, admitted to a comprehensive rehabilitation program for management of severe back pain. The patient was started on subcutaneous heparin. After 18 days of hospitalization, she developed marked thrombocytopenia and a massive venous thrombosis in the right lower extremity. On intravenous heparin therapy, the platelet count continued to decline. The thrombocytopenia resolved with discontinuation of heparin. This case illustrates a devastating complication of heparin therapy and emphasizes that physiatrists should be aware of this acute and preventable drug reaction.

KW - Anticoagulation

KW - Deep vein thrombosis

KW - Heparin

KW - Pulmonary embolism

KW - Thrombocytopenia

UR - http://www.scopus.com/inward/record.url?scp=0024399962&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0024399962&partnerID=8YFLogxK

U2 - 10.1016/0003-9993(89)90009-9

DO - 10.1016/0003-9993(89)90009-9

M3 - Article

C2 - 2525017

AN - SCOPUS:0024399962

VL - 70

SP - 468

EP - 470

JO - Archives of Physical Medicine and Rehabilitation

JF - Archives of Physical Medicine and Rehabilitation

SN - 0003-9993

IS - 6

ER -